Alert archive / Minnesota / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Aberdeen, SD

November 29, 2017Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Nov 29, 2017, 3:00 AM CST for Big Stone County, Traverse County, Minnesota. It took effect at Nov 29, 2017, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2017, 3:00 AM CST (09:00 UTC)
In effect from
Nov 29, 2017, 11:00 AM CST
Expired
Nov 29, 2017, 5:00 PM CST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS83 KABR 290900
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
300 AM CST Wed Nov 29 2017

...Strong winds and dry conditions today...

MNZ039-046-SDZ271>273-291700-
/O.NEW.KABR.FW.W.0011.171129T1700Z-171129T2300Z/
Traverse-Big Stone-Upper James River-Prairie Coteau-
Red River Valley-
300 AM CST Wed Nov 29 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 039, 046, 271, 272 AND 273...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 5 PM CST this afternoon.

* AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather 
  Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, 
  Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 
  Red River Valley.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 20 to 30 percent.

* IMPACTS...Critical fire weather conditions are expected. Use 
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ268-291700-
/O.NEW.KABR.FW.W.0011.171129T2000Z-171130T0100Z/
Upper Cheyenne-
200 AM MST Wed Nov 29 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 268...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 6 PM MST this evening.

* AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 20 to 30 percent.

* IMPACTS...Critical fire weather conditions are expected. Use 
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Connelly
3 follow-up statements
703 
WWUS83 KABR 291648
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
1048 AM CST Wed Nov 29 2017

MNZ039-046-SDZ271>273-292300-
/O.CON.KABR.FW.W.0011.171129T1700Z-171129T2300Z/
Traverse-Big Stone-Upper James River-Prairie Coteau-
Red River Valley-
1048 AM CST Wed Nov 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 039, 046, 271, 272 AND 273...

* AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather 
  Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, 
  Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 
  Red River Valley.

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...20 to 30 percent.

* IMPACTS...Critical fire weather conditions are expected. Use 
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ268-300100-
/O.CON.KABR.FW.W.0011.171129T2000Z-171130T0100Z/
Upper Cheyenne-
948 AM MST Wed Nov 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 268...

* AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...25 to 30 percent.

* IMPACTS...Critical fire weather conditions are expected. Use 
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
796 
WWUS83 KABR 292143
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
343 PM CST Wed Nov 29 2017

SDZ268-292245-
/O.CAN.KABR.FW.W.0011.000000T0000Z-171130T0100Z/
Upper Cheyenne-
243 PM MST Wed Nov 29 2017

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 268...

The National Weather Service in Aberdeen has cancelled the Red
Flag Warning.

Winds will remain breezy and gusty through the evening, but
humidity has risen into the 30s and should slowly rise over the
next few hours.

$$

MNZ039-046-SDZ271>273-292300-
/O.CON.KABR.FW.W.0011.000000T0000Z-171129T2300Z/
Traverse-Big Stone-Upper James River-Prairie Coteau-
Red River Valley-
343 PM CST Wed Nov 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 039, 046, 271, 272 AND 273...

* AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather 
  Zone 046 Big Stone, Fire Weather Zone 271 Upper James River, 
  Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 
  Red River Valley.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...20 to 30 percent.

* IMPACTS...Critical fire weather conditions are expected. Use 
  caution as rapid fire growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
424 
WWUS83 KABR 292249
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
449 PM CST Wed Nov 29 2017

MNZ039-046-SDZ271>273-300000-
/O.EXP.KABR.FW.W.0011.000000T0000Z-171129T2300Z/
Traverse-Big Stone-Upper James River-Prairie Coteau-
Red River Valley-
449 PM CST Wed Nov 29 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046,
271, 272 AND 273...

Fire weather conditions are improving late this afternoon.
Therefore, the Red Flag Warning will be allowed to expire at 5 PM
CST.

$$

Dorn

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 28, 11:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 28, 11:10 PM CST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1110 PM CST Tue Nov 28 2017

.UPDATE...
Issued at 1053 PM CST Tue Nov 28 2017

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 901 PM CST Tue Nov 28 2017

Clear sky night with high pressure over the cwa means good
radiational cooling is in effect (at least in the valleys/low
lying areas). The forecast is in fine shape, and generally
speaking, temperatures are behaving themselves. May have to adjust
temperatures down a few degrees in the typical cooler-than-
surrounding-areas James River valley.

UPDATE Issued at 514 PM CST Tue Nov 28 2017

Red Flag Warning expired at 5 PM CST. Conditions improving.

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 343 PM CST Tue Nov 28 2017

Had to issue a Red Flag warning earlier this afternoon to account
for the low humidity and strong winds across the eastern CWA.
Dewpoints dropped lower than forecast as the strong winds mixed down
drier air aloft. Most locations are generally in the 20% to 25%
range with wind gusts from 35 to 40 mph. Warning will expire at 23Z
this evening. This brings up concerns for the fire danger tomorrow
as well, and whether or not dewpoints will once again drop lower
than forecast. Current forecast has RH values down into the 20s and
low 30s for most areas, just above criteria. Although for tomorrow,
soundings in the mid levels are a bit more moist, so wonder if it
will be a bit more difficult tomorrow to mix down drier than
forecast air. Something to examine more closely for the next
forecast package. Regardless, high to very high fire danger will be
the story on Wednesday, along with the strong winds.

Speaking of winds, they were increased a bit on Wednesday after
looking at latest round of guidance and model data. Southerly winds
ahead of the front now appear to potentially reach Wind Advisory,
especially in the James Valley region. Favorable setup to see strong
winds along the James River as we have uni-directional flow from the
south up to 925mb, with 40 knots of wind at that level. Attention
will then turn to the post-frontal winds during the afternoon across
the western CWA - more than likely the west-river counties.
Potential for advisory winds looks decent for Corson/Dewey counties
so this is something to consider as well. There were too many
questions in timing and speed of the pre-frontal and post-frontal
scenarios to issue headlines on this shift, so will wait until next
forecast package can better determine timing and areal coverage of
winds.

Temperatures will be mild once again on Wednesday and well above
normal. As has been the story for quite some time, sided with the
higher end of guidance in regards to temperatures. Expect central SD
to get close to 60 degrees with good mixing behind the front and
925mb temps riding to around +10C.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 343 PM CST Tue Nov 28 2017

The above normal temperature and dry pattern remains across our
region through most of the long term with a slight cool down
expected in the last few days of the long term. A short wave trough
will be leaving the eastern cwa on Wednesday night with westerly
flow at 50h Thursday through Friday night. Then an upper trough
moves into the western U.S. Saturday and Saturday night. The models
have been back and forth on what to do with this trough. The latest
runs split the energy with some short wave energy tracking east and
across our region Sunday into Monday while the southern part drops
into the southwest U.S. and closes off. This does not look like it
will affect our region at this time. Otherwise, for our region
northerly flow develops for Monday and Tuesday bringing in cooler
air with temperatures closer to normal. Highs in the 40s and lower
50s are expected through at least Sunday. Monday and Tuesday at this
time are expected to be mostly in the 30s and lower 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1053 PM CST Tue Nov 28 2017

Expect good VFR flying weather through tomorrow night. But, watch
out for strong southerly winds developing toward morning over
central South Dakota and spreading into northeast South Dakota by
mid-day. Later in the day, a cold front sweeping through the
region will switch the strong southerly winds to strong
northwesterly winds across central South Dakota and spreading into
northeast South Dakota through mid-Wednesday-evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...Dorn
Hazardous weather outlook, Nov 28, 3:16 AM CST, 23 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CST Tue Nov 28 2017

SDZ003>006-009-010-015>023-033>037-045-048-051-290930-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CST Tue Nov 28 2017 /216 AM MST Tue Nov 28 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds, with gusts of 40 to 50mph are expected for
Wednesday, with temperatures also well above average. This will
likely result in another day with the rangeland fire index
reaching the high to very high category.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ007-008-011-290930-
Traverse-Big Stone-Marshall-Roberts-Day-
316 AM CST Tue Nov 28 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

With gusty northwest winds over 40mph, and above average
temperatures - the rangeland fire index will reach the very high
category today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds, with gusts of 40 to 50mph are expected for
Wednesday, with temperatures also well above average. This will
likely result in another day with the rangeland fire index
reaching the high to very high category.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:55 AM CSTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more21 hr
Nov 29, 1:06 PM CSTHigh Wind WarningABRDay, Grant, Marshall, Roberts3 hr

Nearby

Red Flag Warnings in Minnesota, 2017Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.